Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Sleep aid,RA,OTC,auto immune disorder

User rating for this question
Very Good
Answered by

Practicing since : 1985
Answered : 45 Questions
Hi, I bought an OTC natural sleep aid from a local national chain pharmacy but I didnt read the back of the box until I got it home. It cautions "do not take if you have an auto immune disorder". I have been an RA patient for about 1-1/2 years and won't take this without talking to my rhematologist on my next visit and I can always return it, but Im just really curious as to why.

The supplement facts are: L-theanine 200mg, Melatonin 2.5 mg, chamomile Flower Extract (Chamomilla recutita) 17mg, Passion Flower Extract (Passiflora incarnate)17mg, Lemon Balm Leaf Extract (Melissa officalis) 16mg.

Other ingredients: Medium chain Triglycerides, Geletin, Glycerin, Soy Lecithin, Water, Beeswax, Maltodextrin, Titanium Dioxide(artificial color), Blue 1, Red 40, Yellow 6.

Posted Fri, 4 May 2012 in Medicines and Side Effects
Answered by Dr. Praveen Jadhav 18 hours later

Thanks for your query.

Melatonin has been linked to autoimmune hepatitis and precipitation of symptoms in 'Crohns disease'.

The problem relevant to RA are as follows:
1. Melatonin can promote collagen-induced arthritis in mice and stimulate primary cultures of synovial macrophages from RA patients to produce interleukin-12 as well as nitric oxide.

2. Recent studies by "Cutolo and Maestroni" indicate that melatonin production in RA patients seems to be higher than in healthy controls at the beginning of the night and in early morning.

Interestingly, the melatonin increase in the early morning correlated with the typical peaking of joint stiffness and pain.

Hope this answers your query. Should you have any more doubts, I will be available to answer them.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor